Loperamide misuse to avoid opioid withdrawal and to achieve a euphoric effect: high doses and high risk

Vincent R. Lee, Ariel Vera, Andreia Alexander, Bruce Ruck, Lewis S. Nelson, Paul M Wax, Sharan Campleman, Jeffrey Brent, Diane P. Calello, behalf of the Toxicology Investigators Consortium on behalf of the Toxicology Investigators Consortium

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Introduction: Loperamide is a readily accessible nonprescription medication that is increasingly being used surreptitiously as an opioid substitute to alleviate the symptoms of acute opioid withdrawal. The objective of this study was to determine the clinical characteristics of patients with loperamide misuse and toxicity. Methods: The ToxIC registry, a nationwide, prospectively collected cohort of patients evaluated by medical toxicologists was searched from November 2011–December 2016 for patients with loperamide exposure. Each record was reviewed to determine the circumstances, dose, clinical presentations, treatment, and outcomes associated with loperamide use. Results: Twenty-six cases were identified, and both the absolute number and relative proportion of overall cases in the ToxIC registry increased annually. The median age was 27 and 54% were male. Of cases with known intent (n = 18), 12(67%) were misuse/abuse, 3(17%) were self-harm/suicide, and 3(17%) were pediatric exploratory ingestions. Circumstances for misuse included taking higher doses than labeled (n =7), avoiding withdrawal (n = 6), and gaining a pleasurable sensation (n =4). The dose was reported in nine cases and ranged from 4 mg to 400 mg. In patients seeking to avoid withdrawal doses were 160–400 mg/day; the most common reported dose was 200 mg. Reported ECG abnormalities included 10 cases of prolonged QTc (>500 ms), which consisted of misuse/abuse (n =6) and self-harm (n =1) exposures; six prolonged QRS (>120 ms); two first degree AV block; seven ventricular dysrhythmias, five of which were single-agent exposures. All but one ECG demonstrated prolonged QTc with a range of 566–749 ms. All patients with dysrhythmias in which dose were reported ingested ≥200 mg. Conclusions: The majority of patients had loperamide toxicity due to misuse/abuse, in-line with national trends. In patients avoiding withdrawal, doses >100 mg were observed. When taken in large doses (>200 mg), loperamide may cause significant cardiovascular effects, including QTc-prolongation and ventricular dysrhythmias.

Original languageEnglish (US)
Pages (from-to)175-180
Number of pages6
JournalClinical Toxicology
Volume57
Issue number3
DOIs
StatePublished - Mar 4 2019

Keywords

  • Cardiac arrhythmia
  • loperamide
  • substance abuse

ASJC Scopus subject areas

  • Toxicology

Fingerprint Dive into the research topics of 'Loperamide misuse to avoid opioid withdrawal and to achieve a euphoric effect: high doses and high risk'. Together they form a unique fingerprint.

Cite this